Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 18, NWS San Angelo, TX

May 8, 1998Concho County, Texas

NWS San Angelo, TX issued this tornado warning at May 8, 1998, 8:57 PM CDT for Concho County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 8:57 PM CDT (01:57 UTC)
Expired
May 8, 1998, 9:30 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Concho County, TX

What was reported inside it

TimeReportWhereRemark
May 8, 9:00 PM CDTThunderstorm WindMillersview, TXLarge water tank blown across a field

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5605 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 090157 RRA
TORSJT
TXC095-090230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
857 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN CONCHO COUNTY IN WEST CENTRAL TEXAS

* UNTIL 930 PM CDT

* AT 855 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 9 MILES NORTHEAST OF EDEN OR 7 MILES SOUTH OF
  MILLERSVIEW MOVING EAST AT 25 MPH.


TO SEEK SHELTER GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS.

PMC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 1:45 PM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 PM CDT FRI MAY 8 1998

THUNDERSTORMS BEGINNING TO DEVELOP IN EXTREME NORTHERN SECTION OF CWA
AT 18Z. MORE THAN ADEQUATE MOISTURE WAS AVAILABLE ACROSS WEST TEXAS
WITH MIDLAND AFD REPORTING 50-60 PERCENT RH UP TO 5000 MSL WITH
SPECIAL 18Z SOUNDING. MODIFIED 12Z MAF SOUNDING ON SHARP INDICATED
CAPES OF 4000 J/KG. WITH ADDITIONAL MOISTURE WOULD NOT BE SURPRISED
TO SEE MDT RISK AREA TO MOVE WEST AND SOUTH OVER CONCHO VALLEY.
DRYLINE EXTENDED FROM EAST OF SANDERSON AND FORT STOCKTON TO WEST OF
HOBBS.

TORNADO WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY AND PORTIONS OF
THE NORTHERN CONCHO VALLEY AND HEARTLAND UNTIL 8 PM CDT. WITH
MOISTURE  TO WEST...SEVERAL LINES OF SEVERE STORMS WILL BE
POSSIBLE THIS EVENING...AS UPPER LEVEL LOW WAS STILL MOVING INTO
EASTERN NEW MEXICO. ADJUSTED POPS UP IN ABILENE AND SAN ANGELO
ACCORDINGLY.

LOOKING TOWARD TOMORROW...EXPECT WEST TO NORTHWEST WINDS OF 20 TO
30 MPH AND GUSTY ACROSS ALL BUT NORTHWEST HILL COUNTRY...AS STRONG
SURFACE LOW WILL BE SITUATED OVER NORTHWEST TEXAS AT 12Z/SAT.

ABI 061/086 40
JCT 057/093 20
SJT 059/093 40

04

In the hours before

Local storm report, May 8, 8:40 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....
0548 PM    4 W RULE                  TX   TORNADO
05/08/98   HASKELL                        ELECTRIC SUBSTATION
                                          DAMAGED. UTILITY POLES
                                          DOWN.

0550 PM    SAGERTON                  TX   0.88 INCH HAIL.
05/08/98   HASKELL

0604 PM    HASKELL                   TX   2.75 INCH HAIL.
05/08/98   HASKELL                        GOLFBALL TO BASEBALL SIZE
                                          HAIL.

0640 PM    THROCKMORTON              TX   2.75 INCH HAIL.
05/08/98   THROCKMORTON

0758 PM    1 E WOODSON               TX   1.75 INCH HAIL.
05/08/98   THROCKMORTON

0805 PM    WALL                      TX   0.75 INCH HAIL.
05/08/98   TOM GREEN
Local storm report, May 8, 8:40 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....
0548 PM    4 W RULE                  TX   TORNADO
05/08/98   HASKELL                        ELECTRIC SUBSTATION
                                          DAMAGED. UTILITY POLES
                                          DOWN.

0550 PM    SAGERTON                  TX   0.88 INCH HAIL.
05/08/98   HASKELL

0604 PM    HASKELL                   TX   2.75 INCH HAIL.
05/08/98   HASKELL                        GOLFBALL TO BASEBALL SIZE
                                          HAIL.

0640 PM    THROCKMORTON              TX   2.75 INCH HAIL.
05/08/98   THROCKMORTON

0758 PM    1 E WOODSON               TX   1.75 INCH HAIL.
05/08/98   THROCKMORTON

0805 PM    WALL                      TX   0.75 INCH HAIL.
05/08/98   TOM GREEN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:03 PM CDTSevere Thunderstorm WarningSJTHaskell47 min
May 8, 7:24 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
May 8, 7:31 PM CDTTornado WarningSJTThrockmorton64 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningSJTTom Green49 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningSJTConcho45 min
May 8, 8:36 PM CDTSevere Thunderstorm WarningSJTConcho49 min
May 8, 8:54 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton36 min
May 8, 9:07 PM CDTSevere Thunderstorm WarningSJTColeman48 min
May 8, 9:09 PM CDTTornado WarningSJTMcCulloch36 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.